iCliniq logo

Ask a Doctor Online Now

HomeAnswersInternal MedicinehepatitisI am experiencing itching all over my body. Please help.

Is it fine to take Prednisone and Azathioprine for autoimmune hepatitis?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At June 9, 2016
Reviewed AtFebruary 19, 2024

Patient's Query

Hi doctor,

I have been itching throughout my body, especially after eating, for about two years. I noticed fatigue and shortness of breath about 18 months ago. I stopped smoking before seven years. I stopped drinking before a year as my upper abdominal area started paining after drinking. Before five months, I had undergone treatment. But, my liver had enlarged and I had antimitochondrial antibody. So, my doctor prescribed Ursodiol and referred me to a gastroenterologist. The gastroenterologist ordered a biopsy and he said that it is unremarkable. He suggested me to stop taking Ursodiol and come back for another biopsy in six months. I did not go again to the doctor, because I have severe health issues. My other health issues are as follows: Less muscle strength and stamina during exercise, light-colored stools, gained 30 lbs in the last year with the same diet, trouble in sleeping, reading, concentrating, memory, changes in body temperature, fever, higher pulse of 80-90, acne on back, frequent urination, cellulite on butt and legs. I took Creon or Pancreatin and it reduces tingling or itching in legs. I got AMA, ASMA, ANA, blood panel and liver panel done. I lead to believe that my issues could be an irregular form of autoimmune hepatitis and was prescribed Prednisone and Azathioprine. Please suggest me what should I do now. Also, a primary care physician is willing to give me corticosteroid treatment with this. Please help.

Answered by Dr. Sadaf Mustafa

Hi,

Welcome to icliniq.com. There are a few important facts I would like you to consider. We have to rule out other forms of hepatitis such as viral hepatitis, amyloid or iron deposition, NASH (nonalcoholic steatohepatitis), and alcoholic liver disease. All three markers are non-specific, and anti-LMK (anti-liver kidney microsomal antibody) may add to the diagnosis. Additionally, a typical picture on imaging is required for the diagnosis of PBC (primary biliary cholangitis). I am not sure about the results of your ultrasound or CT of the abdomen. Please send a copy for review. Regarding AIH (autoimmune hepatitis), your antibodies should be more markedly positive, so it appears a little unlikely. You may have false positive AMA and anti-SMA.

Azathioprine is a toxic medication and should not be taken unless you are absolutely certain about the diagnosis. It is usually prescribed by a specialist, but a primary care physician can also prescribe it. If Prednisone is the treatment of choice, you would have to take it for life. However, it is not a pleasant medication to take unless absolutely indicated. My suggestion would be to get a second opinion with another gastroenterologist in person.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sadaf Mustafa
Dr. Sadaf Mustafa

Internal Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy